Hail, Kimball
- When
- May 23, 3:08 PM MST
- Where
- Kimball County, 10.02 mi NNW of Bushnell
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -103.940
Squall line moved through the Kimball and Cheyenne Counties in Nebraska with half dollar size hail and 75 MPH wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Squall line moved through the Kimball and Cheyenne Counties in Nebraska with half dollar size hail and 75 MPH wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 1:20 PM MST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 220 PM MDT Sat May 23 2020 .SHORT TERM...(This evening through Sunday night) Issued at 220 PM MDT Sat May 23 2020 Convection initiating over se Wy as an upper shortwave approaches the area from western Wy. Expect this activity to continue increasing over the plains through this evening, aided by a cool front which will pass across the CWA this evening. Some severe storms possible with the most likely area over far east Wy into the panhandle, where a severe tstm watch has been issued. Should see storm build into a line early this evening as they progress across the Panhandle. Activity should exit the panhandle later this evening with cooler air building in behind the front. Chilly temps out west tonight with mins falling close to 30 degrees. Sunday will be cooler with scattered showers as the main upper trough moves slowly across the area with even a little snow over the higher peaks through Sunday evening. Another cool night Sunday night as a surface high settles over Wyoming behind the departing upper trough. .LONG TERM...(Monday through Saturday) Issued at 220 PM MDT Sat May 23 2020 A generally drier and warmer weather pattern expected over the CWA next week as an upper ridge builds over the western CONUS. A few weak shortwaves may ride through the ridge and across the region especially later in the week which will bring widely scattered showers and storms at that time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1134 AM MDT Sat May 23 2020 VFR anticipated at all terminals to start the next 6 hour period. Low clouds should dissipate over the northern Nebraska Panhandle the next 1-2 hours ahead of the developing TS/VCTS expected later this afternoon and evening. Fluctuations at terminals between MVFR and VFR can be expected when VCTS and TS occur. Looking at short term hi-res models for VCSH and associated convection to start near the 19Z- 20Z time, moving from southwest to northeast. Amendments may be necessary in the event that convection begins to bow out and form a cluster by afternoon and evening. Expect gusty winds 15-25 knots at times, with the NE Panhandle terminals experiencing up to 30 knot wind gusts by 0Z. && .FIRE WEATHER... Issued at 220 PM MDT Sat May 23 2020 Scattered to numerous showers and thunderstorms are expected to move across the plains into this evening before ending. A cold front will also move across the area this evening bringing cooler conditions tonight through Sunday. Scattered showers are still expected Sunday with some snow over the higher peaks. Drier conditions are then expected to set in beginning Monday with temperatures warming. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RE AVIATION...BW FIRE WEATHER...RE
Hazardous Weather Outlook National Weather Service Cheyenne WY 319 AM MDT Sat May 23 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 240930- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 319 AM MDT Sat May 23 2020 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop along and ahead of a surface front moving into southeast Wyoming this afternoon. Strong to severe thunderstorms will be possible, especially along and east of a line from Douglas to Cheyenne. The primary hazards will be hail up to the size of ping pong balls and damaging wind gusts of 60 mph or higher. Heavy rainfall may lead to localized minor flooding. The thunderstorms will weaken later this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated afternoon and early evening thunderstorms will be possible Sunday and again late next week. Severe weather is not expected. .Spotter information statement... Spotter activation may be required between 1 PM this afternoon and 9 PM this evening. WYZ103>106-109>117-240930- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 319 AM MDT Sat May 23 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will develop along and west of the Laramie Range this afternoon. Gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snow showers will develop over the higher elevations Sunday through Monday morning. A couple inches of snow is likely above 8500 feet. Isolated afternoon and early evening thunderstorms will be possible late next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 222 PM MDT Sat May 23 2020 WYZ108-232115- Goshen County WY- 222 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSHEN COUNTY UNTIL 315 PM MDT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Meriden Rest Area, or 34 miles south of Torrington, moving northeast at 10 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of south central Goshen County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4157 10437 4157 10454 4176 10446 4169 10413 TIME...MOT...LOC 2022Z 208DEG 10KT 4161 10443 Hammer
Special Weather Statement National Weather Service Cheyenne WY 252 PM MDT Sat May 23 2020 WYZ107-108-232130- East Platte County WY-Goshen County WY- 252 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND EAST CENTRAL PLATTE COUNTIES UNTIL 330 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Slater, or 23 miles southeast of Wheatland, moving northeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Yoder, Veteran and Slater. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4174 10457 4182 10476 4206 10467 4194 10425 TIME...MOT...LOC 2052Z 204DEG 10KT 4181 10463 Hammer
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT Sat May 23 2020
WYZ118-119-232145-
Central Laramie County WY-East Laramie County WY-
257 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE COUNTY UNTIL
345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gun Barrel, or 26 miles northeast of Cheyenne, moving
east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Albin and Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4140 10447 4156 10423 4156 10413 4138 10406
4125 10406 4122 10441
TIME...MOT...LOC 2057Z 256DEG 12KT 4133 10435
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Sat May 23 2020
WYZ108-232215-
Goshen County WY-
327 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 415
PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or 14 miles southwest of Torrington, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Torrington, Lingle, Yoder and Veteran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.
LAT...LON 4193 10461 4235 10444 4216 10407 4201 10406
4181 10434
TIME...MOT...LOC 2127Z 212DEG 20KT 4193 10439
HammerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 5 W TORRINGTON 42.07N 104.28W
05/23/2020 E0.75 INCH GOSHEN WY TRAINED SPOTTER
&&
RUBINSpecial Weather Statement National Weather Service Cheyenne WY 353 PM MDT Sat May 23 2020 NEZ020-054-WYZ119-232230- Kimball NE-Banner NE-East Laramie County WY- 353 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...SOUTHERN BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 430 PM MDT... At 353 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Albin to Pine Bluffs. Movement was east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Kimball, Pine Bluffs, Albin, Oliver Campground, Oliver Reservoir, Kimball Airport, Harrisburg and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 391 and 402. Interstate 80 in Nebraska between mile markers 1 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of Nebraska. LAT...LON 4160 10346 4103 10360 4113 10427 4152 10422 TIME...MOT...LOC 2153Z 275DEG 30KT 4145 10402 4118 10408 Hammer
The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Mesonet station NE001 - Banner Road on NE 71.
Sheriff reported 6 inches of hail between Kimball County Roads 8 and 54. Had to call snow plows out to clear roads.
Station KSNY - Sidney Municipal Airport.
Slight hail accumulation 1 mile west of Sidney, NE.
Station KSNY - Sidney Municipal Airport.
One mile north of Sunol, NE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882909, 882916, 882910, 882911, 882912, 882917, 882913, 882918, 882914, 882915.